Opioid Overdose

Presentation

Patients typically present with the ‘opioid overdose triad’: pinpoint pupils, unconsciousness, respiratory depression and are brought in by the emergency services or friends

History

Usually a collateral history from friends/witnesses/emergency services
Risk factors for overdose:
Does the patient have a history of opioid abuse? Increased risk
Has the patient been recently released from prison or a rehabilitation programme? Increased risk
Does the patient experience chronic pain? Are they treated with opioids? (iatrogenic overdose) Slightly increased risk

Vital Signs/Observations

  • Bradypnoea
  • Bradycardia

Examination Findings

Miosis (pinpoint pupils), bradypnoea, altered mental state (e.g. coma/drowsiness).
Fresh needle marks or old track marks on arms and legs
GI symtoms (nausea and vomiting, abdominal pain)
Drug paraphernalia
Uncommonly there are signs of non-cardiogenic pulmonary oedema except in severe overdose (rales on auscultation and pink frothy sputum, hypoxaemia)

Bedside tests

ECG - If patient has significant respiratory compromise look for evidence of myocardial ischaemia

Radiological Investigations

CXR to investigate non-cardiogenic pulmonary oedema – perihilar, basillar or difuse alveolar infiltrates
AXR/Abdominal CT – to look for packets of drugs if suspected

Management

Therapeutic trial of naloxone in anyone with first three examination findings – if there is not a rapid response then consider alternative diagnosis

If there is a rapid response then:
1. Ventilator support with 100% oxygen (most important) – can be used in isolation until naloxone obtained
2. Naloxone 0.4 – 2mg (IV or IM/SC) after oxygen administration to return spontaneous ventilation, duration of effect is 30-90 minutes
Increase dose by 0.2-0.4mg every 2-3 minutes with maximum dose 10mg, using the lowest dose to maintain respiratory drive helps avoid an acute withdrawal, although not dangerous.
Patients in acute withdrawal experience symptoms of vomiting and have unpredictable behaviours.

For four hours post the last dose of naloxone, monitor patients for recurrence of symptoms, unless a long-acting opioid has been taken which requires further monitoring.

Discharge

No long-term monitoring is required
Counsel patients on use of clean needles and to avoid needle sharing
Discuss HIV and Hep C testing and advise to seek assistance from a detoxification programme

Complications

Hypoxia
Aspiration pneumonia (if suspected start empirical antibiotic therapy)
Non-cardiogenic pulmonary oedema (non-invasive positive pressure ventilation can be of use)

Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License